Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 36, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Aug 12, 2023, 3:51 AM CDT for Pike County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2023, 3:51 AM CDT (08:51 UTC)
- Expired
- Aug 12, 2023, 5:55 AM CDT
- In force
- 2 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Pike County, MO
The radar
The St Louis radar (KLSX), 73 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3686 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 14.5
The text
As transmitted.
385
WGUS53 KLSX 120851
FFWLSX
MOC163-121130-
/O.NEW.KLSX.FF.W.0036.230812T0851Z-230812T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
351 AM CDT Sat Aug 12 2023
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Central Pike County in northeastern Missouri...
* Until 630 AM CDT.
* At 351 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Bowling Green, Eolia, Clarksville, Curryville, Tarrants, Hamburg,
Paynesville, Annada, Cyrene, Edgewood, St. Clement and Ashley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3923 9118 3927 9143 3942 9145 3940 9094
3939 9093 3938 9091 3931 9079 3927 9075
3926 9073 3922 9072
FLASH FLOOD...RADAR INDICATED
$$
MRB2 follow-up statements
775
WGUS73 KLSX 121005
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
505 AM CDT Sat Aug 12 2023
MOC163-121130-
/O.CON.KLSX.FF.W.0036.000000T0000Z-230812T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pike MO-
505 AM CDT Sat Aug 12 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT THIS
MORNING FOR CENTRAL PIKE COUNTY IN NORTHEASTERN MISSOURI...
At 505 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 3 and 4 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Bowling Green, Eolia, Clarksville, Curryville, Tarrants, Hamburg,
Paynesville, Annada, Cyrene, Edgewood, St. Clement and Ashley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3923 9118 3927 9143 3942 9145 3940 9094
3939 9093 3938 9091 3931 9079 3927 9075
3926 9073 3922 9072
FLASH FLOOD...RADAR INDICATED
$$
MRB510
WGUS73 KLSX 121055
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
555 AM CDT Sat Aug 12 2023
MOC163-121105-
/O.CAN.KLSX.FF.W.0036.000000T0000Z-230812T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pike MO-
555 AM CDT Sat Aug 12 2023
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL PIKE COUNTY IN
NORTHEASTERN MISSOURI...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3923 9118 3927 9143 3942 9145 3940 9094
3939 9093 3938 9091 3931 9079 3927 9075
3926 9073 3922 9072
$$
MRBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:29 AM CDT, 22 minutes earlier.
Area forecast discussion, Aug 12, 3:29 AM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 329 AM CDT Sat Aug 12 2023 .SHORT TERM... (Through Late Sunday Afternoon) Issued at 329 AM CDT Sat Aug 12 2023 As of 08z this morning, thunderstorms across central MO into south- central IL have become organized into a mixed multicell thunderstorm mode including small bowing line segments and embedded supercells. With MLCAPE of 2500 to 3500 J/kg and deep-layer wind shear of 35 to 45 kt, these thunderstorms will likely maintain much of their intensity through much of the early morning hours as they move southeastward through most of the rest of the CWA at the nose of a veering southwesterly LLJ. Although these thunderstorms may be slightly elevated atop a nocturnally stabilized BL, the strongest ones should still be able to produce damaging winds with plentiful DCAPE and 25 to 35 kt of 0 to 3 km wind shear. Additionally, any supercell thunderstorms could produce large hail. A brief tornado cannot be ruled out with mesovortex generation accompanying any bowing segments. It is still unclear how much upscale aggregation of thunderstorms into a larger MCS will occur as CAMs have offered little assistance given their poor performances with thunderstorm evolution thus far. With backbuilding and training of thunderstorms at the western flank of any clusters of thunderstorms, locally heavy rainfall and perhaps an isolated instance of flash flooding is possible. These thunderstorms are anticipated to exit the CWA to the southeast during the 13 to 15z timeframe. An approaching cold front, lagging behind most thunderstorms this morning, is forecast to move southward into the CWA and reach along and south of I-70 by the afternoon. It is questionable if and how much redevelopment of any thunderstorms take place this afternoon through evening due to weak frontal moisture convergence, rising mid- level heights, and a weak capping inversion. However, any thunderstorm that does develop could become strong to severe with localized large hail and damaging microburst winds, given model guidance projections of 2500 to 4000 J/kg of MLCAPE. But weaker deep- layer wind shear (15 to 25 kt) would limit longevity and organization. Along and south of the front's afternoon position, temps are forecast to warm into the upper 80 and low-90s F with dewpoints in the 70s F supporting heat index values around 100 F for some areas. To the north, drier and cooler air will provide more comfortable temps in the mid to upper 80s F. The cold front should drift slowly southward through this evening, making it south of the CWA. Enough overlap of calm/light winds, residual BL moisture, and bouts of efficient radiational cooling may be sufficient for development of patchy fog across east-central, southeastern MO and southwestern IL late tonight, especially in river valleys. However, fog development will be largely dependent on how much of the night has mostly clear skies. Low temps tonight should fall into the mid-60s to low-70s F. There is a strong signal in model guidance that an MCS/MCV originating this evening across eastern CO and northeastern AZ will be maintained by a nocturnal LLJ and pool of downstream instability, allowing it to track through the CWA late tonight into Sunday morning. There are differences in the strength of associated thunderstorms and timing of this feature. However, enough instability could be present across southeastern MO (closer to the cold front) to support a strong to severe thunderstorm or two with damaging winds and large hail late tonight/Sunday morning. Rain/showers and cloud cover could be quite extensive through Sunday morning, perhaps into the afternoon. This early day MCS/MCV complicates the potential for strong to severe thunderstorms Sunday evening into night as a potent mid-level shortwave trough and accompanying cold front reach the region, especially in terms of instability. Confidence is higher in destabilization occurring to the west and southwest of the CWA, per the HREF, but the combination of strengthening low-level southwesterly flow/LLJ ahead of an approaching cold front could advect more unstable air into the CWA Sunday evening even if in-situ generated instability is modest. Instability aside, 40 to 50-kt mid-level flow should be favorable for organized strong to severe thunderstorms along and ahead of the cold front. Currently, confidence is highest in strong to severe thunderstorms Sunday evening into night across central and southeastern MO, where destabilization is most likely to be greatest. All severe hazards appear possible at this juncture. Pfahler .LONG TERM... (Sunday Night through Friday) Issued at 329 AM CDT Sat Aug 12 2023 Most of the attention was given to the short term forecast, but more quiet and drier weather is favored during the upcoming weak. Time- mean upper/mid-level flow is progged to be northwesterly, with a period of low-level CAA and dry air transport into the Mid- Mississippi River Valley behind Sunday's cold front supporting below average temps through mid-week. Pfahler && .AVIATION... (For the 06z TAFs through 06z Saturday Night) Issued at 1048 PM CDT Fri Aug 11 2023 Thunderstorms have rapidly developed in northwest Missouri moving east-southeast. These currently discrete thunderstorms are expected to congeal into a line with bowing segments and move southeast through our forecast area, impacting all terminals tonight into Saturday morning. These thunderstorms have a history of producing severe conditions, and are expected to continue to do so overnight. If a thunderstorm directly impacts a terminal, expect reduced flight conditions as well as the potential for heavy rain, large hail, and damaging winds. These thunderstorms and lingering showers behind the system are expected to exit the terminals by 10z to 14z from northwest to southeast. After this, southwesterly winds will turn to northwesterly, and dry, VFR conditions are expected to persist through the end of the TAF period. Jaja && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Aug 12, 2:55 AM CDT, 56 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 255 AM CDT Sat Aug 12 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-130800- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 255 AM CDT Sat Aug 12 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Storms will continue through this morning. Some of the storms could be severe and capable of producing damaging winds, large hail, and locally heavy rain. A tornado or two is also possible. There is a low chance for scattered storms late this afternoon and evening across portions of southeastern Missouri and southwestern Illinois. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms across much of the area Sunday into early Monday. Some of the storms could be severe Sunday afternoon through Sunday night. .SPOTTER INFORMATION STATEMENT... Spotters are to report hail occurrences and size as well as storm damage to the St. Louis NWS. Elmore
In the hours before
Local storm report, Aug 12, 1:31 AM CDT, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
131 AM CDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 AM Tstm Wnd Dmg Palmyra 39.80N 91.53W
08/12/2023 Marion MO Law Enforcement
10inch diameter tree has fallen. location is
approximate on New Street. time is
approximate.
&&
MMGLocal storm report, Aug 12, 2:26 AM CDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
226 AM CDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM Tstm Wnd Dmg Summer Hill 39.55N 90.92W
08/12/2023 Pike IL Law Enforcement
report of a tree down in Summer Hill, IL.
time is approximate.
&&
MMGLocal storm report, Aug 12, 2:32 AM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
232 AM CDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 AM Tstm Wnd Dmg 1 ENE Atlas 39.52N 90.95W
08/12/2023 Pike IL Law Enforcement
tree down northeast of Atlas, IL on Route
54. time is approximate.
&&
MMGLocal storm report, Aug 12, 2:33 AM CDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
233 AM CDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 AM Tstm Wnd Dmg Pleasant Hill 39.44N 90.87W
08/12/2023 Pike IL Broadcast Media
Tree down over a road in Pleasant Hill. Time
estimated from radar.
&&
AELocal storm report, Aug 12, 2:43 AM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
243 AM CDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 AM Tstm Wnd Dmg Pleasant Hill 39.44N 90.88W
08/12/2023 Pike IL Law Enforcement
Power lines down. Time is approximate.
&&
MMGLocal storm report, Aug 12, 3:19 AM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
319 AM CDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 AM Tstm Wnd Gst 1 E Vandiver 39.16N 91.82W
08/12/2023 M61 MPH Audrain MO AWOS
Measured at KMYJ.
&&
MRBThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 11:16 PM CDT | Severe Thunderstorm Warning | LSX | Lewis | 22 min |
| Aug 12, 12:48 AM CDT | Severe Thunderstorm Warning | LSX | Lewis, Marion | 57 min |
| Aug 12, 1:13 AM CDT | Severe Thunderstorm Warning | LSX | Marion, Monroe, Ralls | 47 min |
| Aug 12, 1:31 AM CDT | Severe Thunderstorm Warning | LSX | Pike, Ralls | 59 min |
| Aug 12, 2:00 AM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Pike | 60 min |
| Aug 12, 2:17 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Callaway, Monroe | 58 min |
| Aug 12, 2:27 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Pike | 48 min |
| Aug 12, 3:04 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Callaway, Monroe, Ralls | 42 min |
| Aug 12, 3:21 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Montgomery, Pike, Ralls | 39 min |
| Aug 12, 3:29 AM CDT | Areal Flood Advisory | LSX | Pike | 22 min |
| Aug 12, 3:36 AM CDT | Tornado Warning | LSX | Montgomery | 24 min |
| Aug 12, 3:49 AM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Pike, Warren | 56 min |
| Aug 12, 4:08 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Charles, Saint Louis, City of Saint Louis | 67 min |
| Aug 12, 4:46 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson | 59 min |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.